Alert archive / Nebraska / Special Weather Statements in 2018

Special Weather Statement, NWS North Platte, NE

July 27, 2018Custer County, Nebraska

NWS North Platte, NE issued this special weather statement at Jul 27, 2018, 7:13 PM CDT for Custer County, Nebraska. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2018, 7:13 PM CDT (00:13 UTC)
Expired
Jul 27, 2018, 8:00 PM CDT
In force
47 min
Issued by
NWS North Platte, NE

County Custer County, NE

The radar

The North Platte radar (KLNX), 111 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.2 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2018-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 148 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2018-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
148 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
1413 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

202 
WWUS83 KLBF 280013
SPSLBF

Special Weather Statement
National Weather Service North Platte NE
713 PM CDT FRI JUL 27 2018
 
NEZ038-280100-
Custer NE-
713 PM CDT FRI JUL 27 2018

...SPECIAL WEATHER STATEMENT...

At 713 PM CDT, Doppler radar was tracking a strong thunderstorm near
Oconto, or 21 miles north of Lexington, moving southeast at 25 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Oconto and Pressey State Wildlife Management Area. 

LAT...LON 4121 9989 4122 9970 4105 9955 4105 9992
TIME...MOT...LOC 0013Z 330DEG 21KT 4109 9975 

$$

Kulik

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this special weather statement went out at Jul 27, 6:49 PM CDT, 24 minutes earlier.

Area forecast discussion, Jul 27, 6:49 PM CDT, 24 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
649 PM CDT Fri Jul 27 2018

.SHORT TERM...(This evening through Saturday)
Issued at 228 PM CDT Fri Jul 27 2018

The near term concern is thunderstorms with severe storms possible
mainly west of Ellsworth through North Platte this evening.
Overcast skies with showers and a few thunderstorms have limited
the instability this afternoon, and thus the potential for
widespread severe storms into this evening. Models do however
indicate a mid level disturbance currently extending from
southwest South Dakota thorugh southeast Wyoming to increase
thunderstorm coverage this evening, especially for areas south of
Highway 2. In addition to an isolated hail and wind threat, heavy
rainfall will be an additional concern. Areas which have received
heavy rainfall the past few days will be under increased chances
for localized flooding, which includes eastern Keith, west and
southeast Lincoln into Frontier County. Showers and thunderstorms
chances lower to a low chance pop after midnight, while chances
increase in the northeast to around 50 percent.

On Saturday, as the disturbance moves into eastern Nebraska,
showers and storms are likely during the morning with just a
slight chance southwest. In the afternoon, an approach disturbance
to the northwest, will bring increased chances for showers and
storms to the northwest Sandhills, while still near a 30 percent
chance southeast. Stratus will likely cover much of the forecast
area during the morning, while still mostly cloudy into the
afternoon. This will limit highs to only the low to mid 70s most
areas with a light southeast wind through the day.

.LONG TERM...(Saturday night through Friday)
Issued at 228 PM CDT Fri Jul 27 2018

Northwest flow aloft will continue Saturday night thorugh Sunday
night. This is due to upper level high pressure remaining anchored
across the desert southwest, and a slow moving upper trough draped
across the Great Lakes and Midwest. Shower and thunderstorm
chances to remain near 50 percent most areas Saturday night and
Sunday, with the best potential for heavy rainfall expected
across southwest areas Saturday night. Unsettled, rather cool
conditions are forecast though Sunday night, with scattered
showers and thunderstorms and highs Sunday in the mid 70s. Only
general thunderstorms forecast Sunday.

Early next week an upper level low will develop near and east of
the mid Missouri Valley and move eastward through Wednesday. With
lingering shower and thunderstorm chances Monday, the remainder
of the extended look dry. Upper level ridging will expand
northward across the Rockies. The upper level ridge to the west
will flatten out late next week. Flow aloft will become more zonal
across the central and northern plains as this occurs, with highs
returning to near normal in the middle 80s to around 90.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 648 PM CDT Fri Jul 27 2018

For the KLBF terminal: There will be a threat for thunderstorms
mainly during the evening hours. Any storms which do hit the
terminal, have the potential to produce wind gusts up to 35 KTS
along with heavy rain and visibilities down to 4 SM. Ceilings will
lower to 1500 to 2500 FT AGL overnight, increasing to 4500 to
6000 FT AGL on Saturday. For the KVTN terminal: Expect broken
ceilings ranging from 2000 to 4000 FT AGL overnight, increasing to
4000 FT AGL to 6000 FT AGL for Saturday. There will be a threat
for light showers overnight with visbys above 6 SM.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...Buttler
Hazardous weather outlook, Jul 27, 3:36 PM CDT, 3 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
336 PM CDT Fri Jul 27 2018

NEZ004>010-022>029-035>038-056>059-069>071-094-282045-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
336 PM CDT Fri Jul 27 2018 /236 PM MDT Fri Jul 27 2018/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Thunderstorms are expected to impact portions of western Nebraska
tonight. Isolated to scattered severe storms are possible,
including some longer lived severe storms. The greatest threat for
severe storms lies along and west of a line from Hayes Center to
the Crescent Lake National Wildlife Refuge.

Large hail is the primary threat, with hail 2 inches or larger
possible across parts of southwest Nebraska and the southeast
Panhandle. Damaging winds and one or two tornadoes are also
possible. Heavy rain will be also possible this evening with
localized flooding possible.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

Isolated strong storms are possible Saturday and Saturday night
across the Panhandle and southwest Nebraska. Hail and damaging
winds are the primary threats.

While isolated to scattered storms are possible Sunday as well,
severe thunderstorms are not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed along and west of a line from
Merriman to Callaway this afternoon and evening.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Roberg

In the hours before

Special weather statement, Jul 27, 4:36 PM CDT, 2 hours 37 minutes before
Special Weather Statement
National Weather Service North Platte NE
436 PM CDT FRI JUL 27 2018

NEZ025-026-037-038-272215-
Custer NE-Thomas NE-Blaine NE-Logan NE-
436 PM CDT FRI JUL 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR LOGAN...NORTHWESTERN CUSTER...
SOUTHWESTERN BLAINE AND SOUTHEASTERN THOMAS COUNTIES UNTIL 515 PM
CDT...

At 435 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Halsey, or 13 miles southeast of Thedford, moving
southeast at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Stapleton, Halsey, Gandy, Logan, Highway 83 crossing The Dismal
River, Tarboz Lake, Shanklin Bluff, Pleasant Hill, Hoagland and Brown
Lake.

This includes the following highways...
 Highway 2 between mile markers 222 and 233.
 Highway 92 between mile markers 221 and 228, and between mile
markers 255 and 262.
 Highway 83 between mile markers 111 and 140.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4186 10058 4197 10023 4147 9996 4145 10066
TIME...MOT...LOC 2135Z 323DEG 15KT 4181 10046

JWS
Special weather statement, Jul 27, 5:14 PM CDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service North Platte NE
514 PM CDT FRI JUL 27 2018

NEZ037-272300-
Logan NE-
514 PM CDT FRI JUL 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR LOGAN COUNTY UNTIL 600 PM CDT...

At 513 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Gandy, or 10 miles northeast of Stapleton, moving
south at 30 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Stapleton, Gandy, Logan, Tarboz Lake, Shanklin Bluff, Hoagland and
Brown Lake.

This includes the following highways...
 Highway 92 between mile markers 221 and 245.
 Highway 83 between mile markers 107 and 129.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4172 10051 4173 10026 4140 10026 4140 10070
TIME...MOT...LOC 2213Z 009DEG 16KT 4161 10042

JWS
Local storm report, Jul 27, 5:55 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
555 PM CDT FRI JUL 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND GST     1 W CROOKSTON           42.93N 100.77W
07/27/2018  E60 MPH          CHERRY             NE   TRAINED SPOTTER

            WIND GUSTS ESTIMATED AT 60 MPH ALONG WITH HEAVY RAIN AND
            PEA SIZED HAIL.

&&

CBUTTLER
Local storm report, Jul 27, 6:31 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
631 PM CDT FRI JUL 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             14 S VALENTINE          42.67N 100.55W
07/27/2018  E0.75 INCH       CHERRY             NE   PUBLIC

&&

CBUTTLER
Special weather statement, Jul 27, 6:46 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service North Platte NE
646 PM CDT FRI JUL 27 2018

NEZ005-280030-
Eastern Cherry NE-
646 PM CDT FRI JUL 27 2018

...SPECIAL WEATHER STATEMENT...

At 645 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Valentine National Wildlife Refuge, or 29 miles
south of Valentine, moving southeast at 25 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Brownlee, Highway 83 crossing Goose Creek and Highway 83 crossing the
North Loup River.

This includes Highway 83 between mile markers 158 and 184.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4247 10072 4251 10029 4212 10017 4210 10066
TIME...MOT...LOC 2345Z 324DEG 28KT 4245 10050

JWS
Special weather statement, Jul 27, 7:13 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service North Platte NE
713 PM CDT FRI JUL 27 2018

NEZ038-280100-
Custer NE-
713 PM CDT FRI JUL 27 2018

...SPECIAL WEATHER STATEMENT...

At 713 PM CDT, Doppler radar was tracking a strong thunderstorm near
Oconto, or 21 miles north of Lexington, moving southeast at 25 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Oconto and Pressey State Wildlife Management Area.

LAT...LON 4121 9989 4122 9970 4105 9955 4105 9992
TIME...MOT...LOC 0013Z 330DEG 21KT 4109 9975

Kulik

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 7:36 PM CDTSpecial Weather StatementLBFBlaine, Thomas54 min
Jul 27, 8:46 PM CDTSevere Thunderstorm WarningLBFSheridan59 min
Jul 27, 9:11 PM CDTSpecial Weather StatementLBFCuster49 min
Jul 27, 9:25 PM CDTSevere Thunderstorm WarningLBFCherry, Sheridan50 min
Jul 27, 10:06 PM CDTSevere Thunderstorm WarningLBFCherry, Grant, Sheridan22 min
Jul 28, 2:46 AM CDTSpecial Weather StatementLBFGrant44 min
Jul 28, 3:12 AM CDTSevere Thunderstorm WarningLBFGarden48 min
Jul 28, 3:26 AM CDTSevere Thunderstorm WarningLBFArthur, Garden, Grant49 min
Jul 28, 4:10 AM CDTSpecial Weather StatementLBFArthur50 min
Jul 28, 5:46 AM CDTSpecial Weather StatementLBFChase44 min

Nearby

Special Weather Statements in Nebraska, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.